For more trusted health
news and information,
visit CBS DFW's
FORT WORTH (CBSDFW.COM) – Texas is among the dozens of states that received shipments of a steroid injection, used to relieve back pain, that have caused meningitis and stroke in patients across the country. While no cases of meningitis associated with the medication have been reported in the Dallas/Fort Worth area, more than 100 people have been notified they did receive an injection from the medication involved in the recall.
Tarrant County’s Public Health Department confirms Texas Health Harris Methodist Hospital Southlake received two shipments of the medication. Hospital records show the epidural steroid injection was delivered to 114 patients. The hospital notified patients about the potential for and warning signs of infection by direct phone call and certified letter. The hospital is also offering patients follow-up examinations at no charge.
The medication was administered from late July through September. Hospital president Traci Bernard says they have already started consulting with physicians about possible changes to their supply process, but so far have determined there is little they can control. “The reality of it is with the medication you trust that what you’re getting is a safe product and it’s very difficult to evaluate if its contaminated or not.”
Symptoms of infection include fever, new or worsening headache, nausea, or other symptoms consistent with a stroke. Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms typically begin one to four weeks after the injection.
One facility in Dallas County, Dallas Back Pain Management, received the recalled medication, according to Dallas County Health and Human Services.
As of Friday, the Centers for Disease Control said at least 47 people in seven states –Tennessee, Virginia, Maryland, Florida, North Carolina, Indiana and Michigan have contracted fungal meningitis. Five of them have died. The number of cases is expected to grow, with symptoms beginning one to four weeks after the injection occurred. As the investigation continues, the FDA has expanded the recall to include 18 lots of the medication from an original three lots. Additional medications distributed by the New England Compounding Center are also being recalled. Click here for a full list.
It’s unclear how many patients received the contaminated injections and whether everyone who got them will get sick.
Also Check Out:
- Toddler Recovering After Copperhead Snake Bite
- American Airlines Pulls More Jets After 3rd Seat Incident
- 2-Legged Pups Thriving & Inspiring Others
- Think Your Front Door Is Locked? Think Again
- 3.4-Magnitude Quake Recorded West Of Dallas